Osteonecrosis, also known as avascular necrosis, is a condition that causes significant morbidity and loss of function. It is a common complication seen with supraphysiological steroid use. Early diagnosis is critical as it impacts prognosis. We report a 20-year-old man who developed bilateral osteonecrosis of the hip following 6 years of low-dose steroid replacement therapy for panhypopituitarism secondary to a transsphenoidal resection of a growth hormone-secreting pituitary macroadenoma. The patient presented with several weeks of right-sided hip pain and significant loss of function. X-ray and MRI showed bilateral osteonecrosis of the hips with the right side more severely affected than the left. He was initiated on analgesics and bisphosphonates and underwent right hip total arthroplasty followed 1 year later by left hip arthroplasty. Postsurgery, the patient is mobilising well and his pituitary hormones are well balanced. He continues on low-dose glucocorticoid replacement which will continue lifelong.
- pituitary disorders
- unwanted effects / adverse reactions
- drugs: endocrine system
Statistics from Altmetric.com
Patient consent for publication Obtained.
Contributors JU wrote and researched the case. TA edited, wrote and oversaw the case, providing endocrine expertise. BB selected images and interpretation and radiological expertise.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.